Michigan, 2013

High Wind in Michigan, November 17 to 18, 2013

November 17 to 18, 2013 · NWS GRR · 23 events in 23 counties and zones

A very strong low pressure system continued to intensify as it moved northeast across the Great Lakes region November 17th and 18th. The system brought a round of severe thunderstorms during the afternoon hours of Sunday the 17th, followed by very strong winds in the 60 to 80 mph range Sunday evening and Sunday night.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A very strong low pressure system continued to intensify as it moved northeast across the Great Lakes region November 17th and 18th. The system brought a round of severe thunderstorms during the afternoon hours of Sunday the 17th, followed by very strong winds in the 60 to 80 mph range Sunday evening and Sunday night. Some of the strongest winds occurred between 8 pm and midnight on the 17th. South Haven had a peak wind gust of 77 mph and a 63 mph gust was recorded at Grand Rapids. This caused hundreds of thousands of power outages across lower Michigan as numerous trees, limbs and power lines were blown down. In some of the more rural areas, power was not restored for four to five days after the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 17, 4:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 17, 4:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EST SUN NOV 17 2013

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 408 PM EST SUN NOV 17 2013

OVERALL DECREASE IN SB CAPE IS NOTED IN SPC MESOANALYSIS AS THE
SQUALL LINE MOVES INTO CENTRAL AND SOUTH CENTRAL LOWER MI. POCKETS
OF DAMAGING WINDS STILL EXPECTED WITH THIS LINE. INTERESTING TO
NOTE THAT SPC ANALYSIS ALSO SHOWS A SLIGHT UPTICK IN SB CAPE NEAR
AZO AND BTL THIS EVENING...COINCIDENT WITH SOME ADDITIONAL
CONVECTIVE ACTIVITY FORMING BEHIND THE MAIN SQUALL LINE. THUS THE
THREAT IS NOT TOTALLY OVER ONCE THE LINE MOVES THROUGH. TORNADO
THREAT SHOULD BE CONFINED TO THE SQUALL LINE / WITH LOW LEVEL SRH
STILL HIGH / ALTHOUGH DAMAGING WINDS ARE THE MAIN CONCERN.

&&

.SYNOPSIS...
ISSUED AT 231 PM EST SUN NOV 17 2013

A STORMY EVENING WILL GIVE WAY TO SOME LEFTOVER SHOWERS OVERNIGHT
BUT STRONG WINDS WILL CONTINUE. THE DAMAGING WIND THREAT WILL
REMAIN BEYOND THE THUNDERSTORM THREAT THIS EVENING. COLDER AIR
MOVES IN TOMORROW WITH A FEW SNOW SHOWERS POSSIBLE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 231 PM EST SUN NOV 17 2013

NO MAJOR CHANGES TO GOING FORECAST. MAINTAINED HIGH WIND GUSTS
INTO THE OVERNIGHT HOURS WITH A GRADUAL DECREASE EXPECTED BY MID
TO LATE MORNING ON MONDAY. THE GREATEST IMPACT WEATHER WILL
CONTINUE TO BE THIS EVENING WITH THE SEVERE WEATHER THREAT
CONTINUING AT LEAST THROUGH EARLY EVENING (SEE MESOSCALE
DISCUSSION). SYNOPTIC WINDS CONTINUE TO RAMP UP THIS EVENING AND
TONIGHT WITH WIND GUSTS REACHING THE 50-60 MPH RANGE FOR ALL LAND
AREAS. THESE WINDS COULD BE DAMAGING AT TIMES AND POWER OUTAGES
WILL LIKELY OCCUR ACROSS PORTIONS OF SW LOWER MICHIGAN. SOME LAKE
EFFECT RAIN AND SNOW SHOWERS ARE POSSIBLE MONDAY BUT NO
SIGNIFICANT ACCUMULATIONS AND IMPACTS ARE EXPECTED FROM THIS ACTIVITY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 231 PM EST SUN NOV 17 2013

NO CHANGES TO LONG TERM GIVEN THE SEVERE WEATHER THREAT THIS AFTERNOON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 1200 PM EST SUN NOV 17 2013

WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH HIGH WIND GUSTS ALONG
WITH POTENTIAL FOR HAIL AND EVEN A FEW TORNADOES. ONCE THIS MOVES
THROUGH...HIGH WIND THREAT CONTINUES WITH WIDESPREAD GUSTS OVER 40
MPH AND AS HIGH AS 60 MPH DURING THE EVENING. WINDS WILL START OUT
SOUTH EARLY THIS AFTERNOON...GO SOUTHWEST LATER THIS AFTERNOON AND
THEN WEST LATER TONIGHT.

&&

.MARINE...
ISSUED AT 231 PM EST SUN NOV 17 2013

STORM WARNING CONTINUES WITH THE WORST CONDITIONS COMING TONIGHT.
PEAK WAVE HEIGHTS OF 10-15 FEET ARE POSSIBLE ACROSS THE NEARSHORE
ZONES TONIGHT. A FEW WIND GUSTS TO 55 KTS ARE NOT IMPOSSIBLE. A
GRADUAL DECREASE IN WIND AND WAVE ACTIVITY IS EXPECTED MONDAY
ALTHOUGH GALES WILL STILL BE POSSIBLE.

&&

.HYDROLOGY...
ISSUED AT 231 PM EST SUN NOV 17 2013

STORM TOTAL RAINFALL WITH THIS EVENT WILL BE RANGING FROM 0.50
INCH AROUND JACKSON AND OUR SE FORECAST AREA TO AN INCH OR MORE
FROM GRAND RAPIDS TO THE NW. NOT EXPECTING THIS TO BE A FLASH
FLOODING OR EVEN AREAL FLOODING SITUATION GIVEN THE VERY FAST
NATURE OF THESE STORMS. LOCAL PONDING OF ROADS IS CERTAINLY
POSSIBLE GIVEN THE LEAVES THAT COULD BE CLOGGING DRAINS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING UNTIL 4 AM EST MONDAY FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...STORM WARNING UNTIL 4 AM EST MONDAY FOR LMZ844>849.

&&

MESOSCALE...HOVING/WDM
SYNOPSIS...HOVING
SHORT TERM...HOVING
LONG TERM...HOVING
AVIATION...LAURENS
HYDROLOGY...HOVING
MARINE...HOVING
Hazardous weather outlook, Nov 17, 12:10 PM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EST SUN NOV 17 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1210 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER TODAY AS A LINE OF SEVERE
THUNDERSTORMS MOVES THROUGH BETWEEN 2 PM AND 6 PM. THE MAIN THREAT
IS DAMAGING WINDS IN EXCESS OF 60 MPH BUT SOME OF THE STORMS COULD
ALSO BRING TORNADOES AND LARGE HAIL. SIGNIFICANT LONG TRACKED
TORNADOES ARE A POSSIBILITY. STORM MOVEMENT WILL BE FROM SOUTHWEST
TO NORTHEAST AT 55 MPH.

HEAVY DOWNPOURS WITH THE STORMS COULD ALSO CAUSE MINOR FLOODING.

EVEN AFTER THE THUNDERSTORMS MOVE THROUGH...THE THREAT FOR HIGH
WINDS WILL CONTINUE INTO TONIGHT WITH GUSTS TO 60 MPH POSSIBLE AS
THE STRONG LOW PRESSURE CENTER SLOWLY MOVES AWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LAKE EFFECT SNOW SHOWERS COULD IMPACT THE MONDAY MORNING
COMMUTE...BUT THE SNOW IS NOT EXPECTED TO BE HEAVY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

LMZ844>849-181115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1210 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS LAKE
MICHIGAN BETWEEN 1 PM AND 4 PM WITH HIGH WINDS...CLOUD TO WATER
LIGHTING...AND HEAVY RAIN. SOME OF THE STORMS COULD BRING LARGE HAIL
AND WATERSPOUTS.

SOUTHWEST GALES TO 35 KNOTS WILL INCREASE TO STORM FORCE OF 50
KNOTS THIS AFTERNOON. SOUTHWEST STORM FORCE WINDS TO 55 KNOTS THIS
EVENING WILL BACK TO THE WEST AND DECREASE TO GALES TO 40 KNOTS
LATE TONIGHT.

WAVES WILL INCREASE TO 5 TO 10 FEET THIS AFTERNOON AND UP TO 15
FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL CONTINUE TO BE HAZARDOUS TO MARINERS INTO
MONDAY NIGHT.

OSTUNO MEADE

In the hours before

Local storm report, Nov 17, 4:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 E BATTLE CREEK        42.33N 85.15W
11/17/2013  M0.88 INCH       CALHOUN            MI   TRAINED SPOTTER

            HAIL REPORTED NEAR WAGNER DRIVE

&&

JMAPLES
Local storm report, Nov 17, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     2 N ALMA                43.41N 84.66W
11/17/2013  M67 MPH          GRATIOT            MI   TRAINED SPOTTER

&&

JMAPLES
Local storm report, Nov 17, 5:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 NNW ALMA              43.42N 84.69W
11/17/2013                   GRATIOT            MI   STORM CHASER

            TREE DOWN OVER NORTH LUCE ABOUT 3/4 MILE NORTH OF THE
            INTERSECTION OF NORTH LUCE AND WEST MONROE

&&

JMAPLES
Local storm report, Nov 17, 5:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
539 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     2 SSE KALAMAZOO         42.26N 85.58W
11/17/2013                   KALAMAZOO          MI   TRAINED SPOTTER

            LARGE TREE DOWN ON A HOUSE ON THE 1200 BLOCK OF CORK ST.
            POWER LINES ALSO DOWN. FIRE DEPT IS ON THE SCENE AT THE
            TIME.

&&

JMAPLES
Local storm report, Nov 17, 5:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 NNW MECOSTA           43.65N 85.25W
11/17/2013                   MECOSTA            MI   AMATEUR RADIO

            SIGNIFICANT TREE AND STRUCTURAL DAMAGE ON 80TH AVE
            BETWEEN M20 AND GARFIELD. ALSO REPORTS OF BOATS FLIPPED
            NEAR A BOAT YARD AROUND 90TH AND M20. TIME ESTIMATED BY
            RADAR

&&

JMAPLES
Local storm report, Nov 17, 5:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     3 NW LANSING            42.78N 84.59W
11/17/2013  M61 MPH          CLINTON            MI   ASOS

&&

JMAPLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Van Buren

When
November 17, 6:00 PM EST to November 18, 3:00 AM EST
Where
Van Buren forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

A 77 mph peak non-thunderstorm wind gust was measured at the South Haven GLERL coastal site. 60 to 75 mph wind gusts were common across Van Buren county during the evening hours, resulting in thousands of power outages.

High Wind, Kalamazoo

When
November 17, 6:00 PM EST to November 18, 3:00 AM EST
Where
Kalamazoo forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph across Kalamazoo county resulted in thousands of power outages.

High Wind, Calhoun

When
November 17, 6:00 PM EST to November 18, 3:00 AM EST
Where
Calhoun forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph across Calhoun county resulted in thousands of power outages.

High Wind, Barry

When
November 17, 6:00 PM EST to November 18, 3:00 AM EST
Where
Barry forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Numerous reports of wind gusts of 60 to 70 mph and widespread power outages were received from Barry county.

High Wind, Eaton

When
November 17, 6:00 PM EST to November 18, 3:00 AM EST
Where
Eaton forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Eaton county.

High Wind, Jackson

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Jackson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph across Jackson county resulted in thousands of power outages.

High Wind, Ottawa

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Ottawa forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Numerous reports of wind gusts of 60 to 70 mph and widespread power outages were received from Ottawa county.

High Wind, Ingham

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Ingham forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Ingham county.

High Wind, Ionia

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Ionia forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Ionia county.

High Wind, Kent

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Kent forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A measured wind gust of 63 mph was recorded at Gerald Ford Airport in Grand Rapids at 8:12 pm and wind gusts generally in the 60 to 70 mph range caused widespread power outages in Kent county. At one point well over 30,000 people in Kent county were without power.

High Wind, Clinton

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Clinton forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Clinton county.

High Wind, Allegan

When
November 17, 7:00 PM EST to November 18, 3:00 AM EST
Where
Allegan forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Numerous reports of wind gusts of 60 to 75 mph and widespread power outages were received from Allegan county.

High Wind, Montcalm

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Montcalm forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Montcalm county.

High Wind, Gratiot

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Gratiot forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused widespread power outages in Gratiot county.

High Wind, Muskegon

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Muskegon forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Muskegon county.

High Wind, Newaygo

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Newaygo forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Newaygo county.

High Wind, Mecosta

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Mecosta forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Mecosta county.

High Wind, Isabella

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Isabella forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Isabella county.

High Wind, Oceana

When
November 17, 8:00 PM EST to November 18, 3:00 AM EST
Where
Oceana forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Oceana county.

High Wind, Mason

When
November 17, 9:00 PM EST to November 18, 3:00 AM EST
Where
Mason forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Mason county.

High Wind, Lake

When
November 17, 9:00 PM EST to November 18, 3:00 AM EST
Where
Lake forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Wind gusts of 60 to 70 mph caused numerous power outages in Lake county.

High Wind, Osceola

When
November 17, 9:00 PM EST to November 18, 3:00 AM EST
Where
Osceola forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Numerous power outages occurred as a result of 60 to 70 mph winds in Osceola county.

High Wind, Clare

When
November 17, 9:00 PM EST to November 18, 3:00 AM EST
Where
Clare forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Numerous power outages occurred as a result of 60 to 70 mph winds in Clare county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478615, 478616, 478617, 478620, 478621, 478618, 478619, 478622, 478623, 478624, 478625, 478636, 478626, 478627, 478628, 478629, 478630, 478631, 478637, 478632, 478633, 478634, 478635.